Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 29, NWS Columbia, SC

May 31, 2010Kershaw County, Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 31, 2010, 2:39 PM EDT for Kershaw County, Lee County, Sumter County, South Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2010, 2:39 PM EDT (18:39 UTC)
Expired
May 31, 2010, 3:45 PM EDT
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Kershaw County, SC, Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 69 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:44 PM EDT, 55 minutes earlier.

Area forecast discussion, May 31, 1:44 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT MON MAY 31 2010

.SYNOPSIS...
DEEP MOISTURE WILL REMAIN OVER THE REGION TODAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. SUFFICIENT MOISTURE AND DAYTIME
HEATING COMBINED WITH AN UNSTABLE AIR MASS WILL ALLOW FOR
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NUMEROUS SHOWERS/TSTMS DEVELOPING OVER THE AREA THIS LATE MORNING
AS AN UPPER LEVEL SLOWLY MOVES THROUGH. THE AIR MASS IS MODERATELY
UNSTABLE. HIGH PRECIPITABLE WATER...SO LOCALLY HEAVY RAIN IS
POSSIBLE. UPPER LOW OVER NRN ALABAMA WILL LIFT NORTHEAST. SHORT
WAVE CROSSING THE AREA WILL KEEP A CHANCE OF CONVECTION. WITH
CLOUDS AND PRECIP....HIGHS THIS AFTERNOON IN THE LOW/MID 80S LOOK
GOOD. LOWS TONIGHT SHOULD BE CONSISTENT...IN THE MID 60S TO LOWER
70S.

AMPLE LOW/MID LEVEL MOISTURE AND RELATIVELY STEEP LAPSE RATES
COMBINED WITH DAYTIME HEATING MAY LEAD TO A SCATTERED
STRONG/SEVERE STORMS THIS AFTERNOON. MID LEVEL TEMPERATURES ARE
AROUND -10C. MAIN THREAT WILL BE DAMAGING WINDS AND HAIL IN THE
STRONGER STORMS. POTENTIAL FOR LOCALLY HEAVY RAIN IF ANY TRAINING
EFFECT ECHOES DEVELOP.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
RELATIVELY LITTLE CHANGE THROUGH THE PERIOD. CONSIDERABLE
ATMOSPHERIC MOISTURE TO REMAIN OVER THE REGION WITH WEAK UPPER
TROUGHINESS...AND EXPECTATION OF SCATTERED MAINLY DIURNAL SHOWERS
AND THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
SOME UNCERTAINTIES EXIST. GFS/ECMWF INDICATE UPPER TROUGH AND
SURFACE FRONT PASSING THROUGH...BUT TIMING DIFFERENCES EXIST. USED A
BLEND OF HPC AND MOS GUIDANCE.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
PLENTY OF MOISTURE...MODERATE INSTABILITY AND UPPER COOL POCKET
FROM UPPER LOW IS PROVIDING SUFFICIENT DYNAMICS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. EXPECT WIDESPREAD CONVECTION WITH MVFR/IFR
CONDITIONS THROUGH THE AFTERNOON. CONVECTION COVERAGE SHOULD
DECREASE DURING THE EVENING...WITH STRATUS AND FOG DEVELOPING
OVERNIGHT. SCATTERED CONVECTION IS EXPECTED TO DEVELOP AGAIN TUESDAY
MORNING.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND TSTMS WITH MVFR
AND IFR CONDITIONS MAINLY DURING THE AFTERNOONS AND EVENINGS THROUGH
FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...10
Hazardous weather outlook, May 31, 9:29 AM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
929 AM EDT MON MAY 31 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
929 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY AND MAY PRODUCE LOCALLY
HEAVY RAIN. SOME LOCALIZED FLOODING IS POSSIBLE IN AREAS WITH POOR
DRAINAGE. IT IS ALSO POSSIBLE THAT ONE OR TWO STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 10:53 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 AM EDT MON MAY 31 2010

SCZ015-022-028-029-031-311530-
KERSHAW-LANCASTER-LEE-RICHLAND-SUMTER-
1053 AM EDT MON MAY 31 2010

...STRONG THUNDERSTORMS WERE AFFECTING KERSHAW...LANCASTER...LEE...
RICHLAND AND SUMTER COUNTIES...

AT 1050 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUGOFF TO 10 MILES
NORTHWEST OF SUMMERTON...OR ALONG A LINE EXTENDING FROM CAMDEN TO 13
MILES SOUTHWEST OF SOUTH SUMTER...MOVING NORTHEAST AT 10 MPH.

THESE STORMS WERE PRODUCING VERY HEAVY RAIN WITH AMOUNTS BETWEEN ONE
AND TWO INCHES AS WELL AS DANGEROUS LIGHTNING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM
Special weather statement, May 31, 11:14 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1114 AM EDT MON MAY 31 2010

GAZ040-063>065-SCZ018-025-026-030-311615-
AIKEN-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-SALUDA-
1114 AM EDT MON MAY 31 2010

...THUNDERSTORMS WITH HEAVY RAINS WERE AFFECTING AIKEN...
COLUMBIA...EDGEFIELD...LINCOLN...MCCORMICK...MCDUFFIE...RICHMOND AND
SALUDA COUNTIES...

AT 1110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH
SOUTH OF MCCORMICK TO 8 MILES SOUTH OF HARLEM...MOVING NORTHEAST AT
10 MPH.

THESE STORMS WERE PRODUCING VERY HEAVY RAIN WITH AMOUNTS BETWEEN ONE
AND TWO INCHES AS WELL AS DANGEROUS LIGHTNING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM
Special weather statement, May 31, 2:03 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EDT MON MAY 31 2010

GAZ077-SCZ035-311845-
BARNWELL-BURKE-
203 PM EDT MON MAY 31 2010

...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MILLETT...OR 17 MILES WEST OF ALLENDALE...
MOVING NORTH AT 10 MPH.

SMALL HAIL...VERY HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM
Special weather statement, May 31, 2:14 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT MON MAY 31 2010

SCZ028-311915-
RICHLAND-
214 PM EDT MON MAY 31 2010

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CAYCE...MOVING NORTHEAST
AT 10 MPH.

SMALL HAIL...VERY HEAVY RAIN...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick, Saluda51 min
May 31, 1:35 PM EDTAreal Flood AdvisoryCAEAiken, Lexington115 min
May 31, 1:40 PM EDTAreal Flood AdvisoryCAERichland2 hr
May 31, 2:41 PM EDTFlash Flood WarningCAERichland2 hr
May 31, 3:19 PM EDTSevere Thunderstorm WarningCAEMcCormick41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.